On April 23, the U.S. Food and Drug Administration (FDA), in a change long-expected by the medical community, issued a Safety Announcement warning that “injection of corticosteroids into the epidural space of the spine may result in rare but serious adverse events, including loss of vision, stroke, paralysis, and death.” As a result, the FDA is requiring the addition of a warning to injectable corticosteroids’ drug labels to describe these risks. The FDA recommends that “Patients should discuss the benefits and risks of epidural corticosteroid injections with their health care professionals, along with the benefits and risks associated with other possible treatments.”
The FDA unilaterally issued this warning as ASA and other national medical organizations, in a Work Group facilitated by the FDA’s Safe Use Initiative, finalize a comprehensive set of evidence-based recommendations aimed at using current scientific knowledge to guide practitioners about how to perform epidural steroid injections in the safest possible way to minimize the risk of patient injury. These recommendations were presented at a special panel during the ANESTHESIOLOGY™ 2013 annual meeting, at which presenters concluded that:
• There is an increased chance of neurologic injury when particulate steroids are used for transforaminal injections.
• There is an increased chance of neurologic injury with transforaminal epidural approach compared to the interlaminar approach.
• Use of image-guidance is mandatory when performing transforaminal injections.
The practice recommendations will be published in the peer-reviewed literature and this information will be widely disseminated to all practitioners with the help of the FDA’s Safe Use Initiative.
ASA will continue to work with the FDA and stakeholders to discuss the benefits of epidural steroid injections and to reduce preventable harm.
Read the FDA’s Safety Announcement.
Learn about the FDA’s Safe Use Initiative Project on Epidural Steroid Injections.